I have chronic, sort-of idiopathic, urticaria. I’ve had it since late 2002, possibly before without knowing it because my pain tolerance is at times frighteningly high. The pain tolerance comes from multitudes of untreated illnesses and complaints over the years. I did and had done a lot of strange things in the name of parents asserting authority or “teaching lessons” or something. As it is, it has left me the gift of being able to withstand this condition where my own body from time to time attacks me from within.
When I say “sort of” idiopathic, I mean that we know some, but not all the causes of my breakouts. I have a laundry list of allergens that would prompt most young mothers to wrap their kids in plastic. I’m not one to bow out of the world and sterilize myself, so I keep going outside anyway, although I don’t mind wearing surgical masks on airplanes anymore.
The main known culprit for my condition is corn syrup: not high fructose corn syrup, ANY corn syrup. I am suspicious that I might just be allergic to corn. A lot of people shrug when I tell them that and say “Corn syrup is so bad for you anyway, it’s fine!” They’re absolutely right. Corn syrup is terrible, much worse than other sweeteners of its kind not because the chemicals are that much worse than say cane sugar, but because when you eat an American-typical diet you are exposed to massive doses of corn syrup because nearly every food manufacturer uses it. It’s even in foods marked as “low calorie” “low fat” and “diet.” Check your loaf of bread. If you got the usual Wonderbread-fare stuff, you’re ingesting corn syrup every time you eat a sandwich. Check the jelly you use for your PB&J. Check your pancake syrup. Check your orange juice label. Hamburger helper, ice cream, even canned fruit all pose a risk to me.
Unless you make a conscious effort to avoid it, you’ve probably found some in most of what you eat and drink. If you haven’t found corn syrup in any of these foods and you don’t make all your food from scratch, please tell me where you shop. If it’s outside of Minnesota, I hope they have mail order!
Today’s misadventure happened because I had a cold last week. I made the mistake of going to the casino before I was fully recovered, and I also did not stick to the non-smoking areas like I should have. Smoke is a long-known allergen; I can handle it in very small doses and in well-ventilated areas. Being locked in with smoke would cause my eyes to swell shut. Between the smoke exposure and the post-nasal drip, I had an infection move into my upper respiratory tract, and after years of overuse, white sage no longer helps me sweat out illnesses. Since I wasn’t at 100%, I decided to skip the visit to the herb shop and just get some cough medicine so I could go about minimal functions.
I already knew this, but again, I was tired and trying to hurry home – most over the counter cough and cold medicines contain corn syrup. Since it wasn’t the first ingredient listed on the package, I assumed it was OK. Only this morning, when I woke up with my ears red and burning, with splotches on my forehead and telltale burning bumps beneath my hairline, did I realize my error. This meant that I needed to take a bunch of antihistamines. If I’d woken up with this level of breakout under normal circumstances, I might break out my stash of Prednisone and that would stop all suffering. Unfortunately, Prednisone is an immune system off switch. Since I already have an infection, taking it only invites permanent organ damage to already fighting tissue.
The way my allergist has had me treat these incidents is to encourage me to take high doses of antihistamines. While it is difficult to overdose on antihistamines since levels of tolerance build (it takes me longer to hit the floor from say, Zyrtec) like vitamin C all will eventually have some side effect. (Yes, Vitamin C, the “no overdose” vitamin can cause diarrhea if you have too much.) One of the drugs I take to handle the hiving is ranitidine, also known as the acid reflux drug Zantac. I have never had acid reflux, but I found the drug has a delightful effect of actually making the hiving marks disappear.
Unfortunately, the main purpose of the drug has led to an unfortunate side effect for me: it lowers my stomach acid. I have on occasion began hypersalivating, feeling like my throat is closing off, the whole bit. Along with the gross part where I have to spit in a cup, I often end up feeling like I can’t breathe despite totally open air passageways. I eventually burp and fart my way back to normalcy, and it’s a highly unpleasant trip. Attempts to get medical treatment for this have gotten me nowhere. The allergist I last saw just told me to take more antihistamines when this happened. At first I thought it might be acid reflux, especially since it happened after eating a lot of starch. It did also happen after times I knew I was exposed to corn syrup. I’ve altered my diet – way less starch, and I work hard to make sure I eat high fiber foods, avoid histamine heavy foods and the like. Yet every so often it would happen again. I was mystified.
This post from Metafilter got me thinking, and after doing some digging, it looks like this is what’s happening to me. The ranitidine lowers stomach acid. When stomach acid is too low, I start spitting up. Of course it would happen after exposure to corn syrup – I would take the stomach acid lowering drug! It was correlation to the hiving, but not causation. That would explain after an episode last year why drinking coffee all day helped me dramatically, and also why the condition responds well to exercise.
This morning, I had corn syrup in my blood stream. While I haven’t eaten much starch in the past few days, I’ve eaten some. After casting around, I took a few Allegra, a few ranitidine, and a few cetirizine. (Anyone who doesn’t have this disease and is not my considerable weight should NOT do this. I’m starting to wonder how long I’d stay standing after taking horse tranquilizer.) I also did some research online: corn syrup is basically a sugar. What can absorb sugar? There wasn’t much out there until I started thinking about what’s recommended for hangovers.
I fixed myself some eggs. My stomach, already full of Zantac, was NOT happy – but the burning in my skin went down immediately. The need to break down the protein meant that the objectionable sugar had to get burned off – at least, that’s my theory. I also fixed myself some strong coffee to get my stomach acid up, and I have sat down as little as possible today. Sitting and lying down makes the hypersalivating worse. I’ve spent the bulk of my day playing Wii tennis, standing up – and as long as I do that, I’m more or less comfortable.
After this, I’m going to go back to eating boiled eggs every morning, and I’m going to stop taking the ranitidine. With any luck, my lung thing will clear up and I’ll be able to hit the pool for water aerobics by Wednesday. Once again, I have also re-learned that I must always read the labels on anything I buy.